CrossFit Discussion Board

CrossFit Discussion Board (http://board.crossfit.com/index.php)
-   Community (http://board.crossfit.com/forumdisplay.php?f=25)
-   -   Effexor-XR for menopause??? (http://board.crossfit.com/showthread.php?t=17497)

Donald Woodson 04-14-2005 07:52 AM

My wife has apparently been going through "the change", and she's having a difficult time with it. Mostly can't sleep, irritable, mood swings, does things out of character etc.
She went to the doctor a few days ago. Dr was too busy to see her at her scheduled appointment (??).
So instead, the nurse gave my wife a scrip for EFFEXOR-XR.
She took them for just two days, and she's worse off now than she ever was. She's not taking them anymore.
I looked up the stuff and found that it is an anti-depressant, with side effects just like her symptoms. It's even said to be addictive.
Have I found yet another reason to distrust the medical community? Or is there some medically logical reason they would prescribe a med that actually exacerbates her symptoms instead of alleviating them?
Are nurses even legally allowed to prescribe meds?

David Wood 04-14-2005 09:27 AM

Don:

Boy, this is a big topic.

1) "Nurses" can prescribe in some states . . . more accurately, a "NP" (Nurse Practicioner) can. I don't know if Illinois is one of those states, but if so, and if it was really a NP or PA (Physician Assistant) who wrote the script, it was legal.

2) Effexor XR is long-acting (XR = "eXtended Release") form of the old Effexor drug. . . which used to be known as "side effexor" (i.e., lots of unwanted effects). The XR form helped reduce those side effects, but certainly didn't eliminate them.

3) Effexor is in a sub-class of anti-depressants known as SNRIs . . . Selective Norepinephine Reuptake Inhibitors. They differ from the more conventional anti-depressants called SSRIs (Selective Serotonin Reuptake Inhibitors) by messing around with the norepinephrine chemistry (as well as serotonin). SNRIs are supposed to be more "effective" (you get a double whammy).


You can read all about it (more than you ever wanted to know) here:

http://www.rxlist.com/cgi/generic/venlafax_cp.htm

Make sure you check out the "side effects and interactions" page.

Note also that there's no established clinical evidence of effectiveness in menopausal symptoms.


4) The accusation of "addictive" is kind of strong. Technically, that has specific medical meaning, and the term (almost) never applies to the symptoms of anti-depressant withdrawal. But some fraction of the population goes through unpleasant withdrawal symptoms with EVERY antidepressant . . . Effexor is not alone in this.

5) Yeah, I'd get another doctor . . . one who's actually willing to see his patients.

6) Read "Sex, Lies, and Menopause" and be amazed.
http://www.amazon.com/exec/obidos/ASIN/0060542330/qid=1113496024/sr=2-1/ref=pd_b bs_b_2_1/002-7518732-7393613

Good luck . . .

Donald Woodson 04-14-2005 10:32 AM

"no established clinical evidence of effectiveness in menopausal symptoms".

Thank you very, VERY much Dave!
How bizzare. I wonder why the nurse prescribed it. Makes no sense at all to me.
Problem with finding a doctor here is we live right next to Madison county Illinois. Tort capital of the med-mal scene. Most of the good doctors have left the area. The one's left over are so busy they run their offices like assembly lines, literally running from room to room, and spending two minutes max with each patient.
We'll probably be looking for a doctor over in St Louis.
And it occurs to me that millions of women (and their husbands) have gotten through this without drugs.
I will once again be seeking more homeopathic avenues. Between her Cherokee bloodlines and menopause, I feel much safer sleeping in the woods. Or maybe buying some chainmail pajamas.:wink:
Thanks again Dave. Huge help.


All times are GMT -7. The time now is 03:46 AM.

Powered by vBulletin® Version 3.6.8
Copyright ©2000 - 2019, Jelsoft Enterprises Ltd.
CrossFit is a registered trademark of CrossFit Inc.